Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 3, NWS Wakefield, VA

March 11, 2000City of Norfolk, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Mar 11, 2000, 5:23 PM EST for City of Norfolk, Virginia. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 11, 2000, 5:23 PM EST (22:23 UTC)
Expired
Mar 11, 2000, 5:45 PM EST
In force
22 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County City of Norfolk, VA

The radar

The Norfolk radar (KAKQ), 67 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2000-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2000-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 112224
SVRAKQ
VAC710-112245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
523 PM EST SAT MAR 11 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF NORFOLK IN SOUTHEAST VIRGINIA

* UNTIL 545 PM EST

* AT 523 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORVIEW...OR ABOUT 2 MILES NORTH OF
  DOWNTOWN NORFOLK...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
   NORFOLK INTERNATIONAL AIRPORT AND OCEAN VIEW AROUND 525 PM EST

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS.

THE STORM HAS A HISTORY OF PRODUCING LARGE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

$$

GINGRICH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 11, 2:45 PM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Mar 11, 2:45 PM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
245 PM EST SAT MAR 11 2000

TNGT...CURRENT TRENDS CONT TO SUPPORT BAND OF SHRA/TSRA TO DVLP N
INTO OUR AREA...SOME PSBLY SVR...AS LLJ STRENGTHENS OVR THE AREA.
CLOUD STREETS IN SAT PIX OVR THE REGION ILLUSTRATE THE STRENGTHENING
LLVL WNDS.  SO LKLY CHCS EVERYWHERE.  SFC BNDRY TRACKS THRU LATE...
AND H8 FRNT TRACKS THRU AFTER SUNRISE...SO MINS TNGT WL BE ARND 50 IN
WRN AREAS TO MID/UPR 50S SERN VA AND NERN NC.  BRZY SW WNDS WL SHFT
TO W AND NW.

SUNDAY...H8 FRONT TRACKS THRU...A FEW LINGERING SHRA OVR CSTL
AREAS...THEN UPR DYNMCS TRACK THRU...SO WTH DEEP CAA AND BRZY NW
WNDS...TEMPS WON'T RISE MUCH...ESPCLY WTH SOME LINGERING
CLOUDINESS.  HGHS MID/UPR 50S.

SUN NGT AND MON...CAA CONT...SFC HGH BUILDS TWD THE REGION...AND
JUST BEGINS TO PUSH OFFSHORE ON MON.  LOWS IN UPR 20S IN COLDER
SPOTS TO MID 30S HMPTN RDS AND NERN NC.  HGHS IN MID 50S.

XTND...BROAD TROF AXIS REMAINS IN ERN U.S. AND WK CENTERS OF UPR
ENERGY TRACK E..BUT LTL MOISTURE SOURCE...SO ATTM JUST GOING PC TO
MC TUE AND WED...WHL BETTER-ORGANIZED ENERGY APPCHS FOR THU...SO CHC
SHRA BY THEN.  TEMPS ARND NORMAL...BECOMING A LTL ABV@ NORMAL BY
WED/THU.

CSTL WTRS...SCA WNDS OVRTKG THE WTRS...WNDS SHFTG TO NW TMRW AND
DMNSHG INTO MON.

.AKQ...SMALL CRAFT ADVISORY...SRN CHES BAY...ATLC COASTAL WATERS AND
CURRITUCK SOUND.

NS

In the hours before

Local storm report, Mar 11, 5:11 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
511 PM EST SAT MAR 11 2000

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0511 PM    CHEASAPEAKE               VA   .75 INCH HAIL
03/11/00   CHEASAPEAKE                    WESTERN BRANCH SECTION

CY

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 4:50 PM ESTSevere Thunderstorm WarningAKQCity of Chesapeake30 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.